Thunderstorm Wind, Coffee
- When
- May 3, 1:23 PM CST
- Where
- Coffee County, 2.39 mi SSW of New Brockton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.340, -85.940
A tree was blown down onto County Road 533.
A squall line pushed through the region, bringing widespread impacts to trees and power lines, particularly across portions of southeast Alabama and southwest Georgia. Measured wind gusts of 60-70 mph occurred in southwest Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A squall line pushed through the region, bringing widespread impacts to trees and power lines, particularly across portions of southeast Alabama and southwest Georgia. Measured wind gusts of 60-70 mph occurred in southwest Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 3, 1:06 PM CST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
306 PM EDT Mon May 3 2021
.NEAR TERM [Through Tuesday]...
Latest SPC mesoanalysis depicts a good deal of instability across
the area this afternoon with the greatest amount...in excess of
3000 J/KG...over southeast AL. Wind shear is modest to weak with
0-6KM values generally 30 knots or less. So the stage is set for a
few clusters of strong to severe storms to develop through early
evening with the best chance for damaging winds and hail over the
far northern and northwestern portion of the area.
For the rest of the period we'll continue to see a few showers
and storms persist into Tuesday morning with better chances the
further north you go. All eyes then turn to the potential late day
approach of a squall line from the northwest. HRRR has
consistently shown this soln while most of our non-CAMs are much
later Tuesday night or even Wednesday with the timing. For now
we're leaning closer to the HRRR depiction. SPC has placed the
northwestern corner of our area under a Slight Risk because of
this potential squall line and we'll be watching trends closely
the next 24 hours. Little to no changes made to the previous
temperature forecasts.
.SHORT TERM [Tuesday Night Through Wednesday Night]...
Deep layer ridging across Cuba and south Florida Tuesday night
is expected to give way and propagate southward as an upper level
shortwave embedded in a longer wave trough approaches the region.
Current ECAM guidance for Tuesday night has an ongoing cold pool
driven MCS moving through the region. Currently most guidance
develops near 3000 J/Kg of SBCAPE ahead of the squall line, which
will quickly be declining through the evening hours Tuesday night.
This may aid in some decrease in intensity of the MCS/squall line
as it moves into our area; however, if the system can become cold
pool driven, this may aid in further maintenance of the MCS
beyond 00 UTC as it moves into the regions Florida zones.
The cold front associated with the MCS/squall line is expected to
stall along the Florida panhandle and Big Bend regions overnight
Tuesday and through Wednesday morning. With afternoon instability
expected to develop, there could be an enhancement of storms that
may be able to produce gusty winds and small hail on Wednesday
across these regions if enough instability can be achieved. With
the aforementioned upper level shortwave lifted north of the
region, an overall upper level zonal flow pattern is expected to
develop across the region, which will lead to enhanced deep layer
shear on Wednesday across the quasi-stationary boundary. This
could aid in some mid to upper level growth of storms if enough
instability can be realized.
.LONG TERM [Thursday Through Monday]...
Deep layer ridging is expected to develop across the Rocky
mountains and propagate eastward into the central plains on
Thursday. This will aid in a northern stream upper level
disturbance to dive south across the Mid-Atlantic states. With the
already in place stationary boundary across our Florida zones
Thursday, the upper level disturbance is expected to aid in some
storm development across the aforementioned areas as upper level
forcing for ascent is enhanced. This will quickly be pushed south
of the region as surface high pressure quickly builds south into
the southeast overnight Thursday and into Friday morning. Mid to
upper level dry air is expected to advect into the region in
association with the surface high pressure, which will aid in
several blue sky days through the weekend. As the surface high
continues to propagate south and eastward towards Bermuda on
Sunday, southerly flow and increased moisture is expected to once
again return to the region. High temperatures will predominantly
remain in the low to mid 80s through much of the period; however,
they are expected to climb into the upper 80s to low 90s by Sunday
and Monday. Lows will remain in the upper 50s through much of the
period expect Sunday night and Monday as southerly flow allows
lows to only drop into the mid 60s.
&&
.AVIATION...
[Through 18Z Tuesday]
Best thunderstorm chances will be around Dothan where a tempo
group was carried to account. Isolated storms can;t be ruled out
at ABY, ECP and TLH but chances too low to mention. Gusty and
variable winds will be common around any storms that form this
afternoon. Otherwise expect VFR conditions through the evening
before IFR to LIFR ceilings develop once again. Cigs will improve
again by 15Z Tuesday.
&&
.MARINE...
Increasing southerly winds across all waters will lead to elevated
seas, especially for waters west of the mouth of the Apalachicola
river. Seas are expected to build to around 3-5 feet with
occasional seas up to 6 feet. For waters east of the mouth of the
Apalachicola river, seas will remain around 2-4 feet with
occasional seas up to 5 feet possible. These elevated seas and
winds around 10-15 knots will are expected to create exercise
caution boating conditions across all waters through Thursday evening.
As a cold front comes through Thursday afternoon, winds are
expected to decrease and shift offshore. Storms are expected to
impact the marine areas starting tomorrow and continuing through
Thursday. Some thunderstorms could cause some increased winds and
seas briefly.
&&
.FIRE WEATHER...
A weak cold front is passing from north to south across the
districts today. A few showers and possibly a thunderstorm will
accompany the front, with coverage being greatest as the front
crosses south into Florida this afternoon. High dispersion index
values above 75 still remain for Friday afternoon north of a line
from Dothan to Tifton. Following the front, transwinds will be
northerly becoming northeasterly at about 10-15 kts. The winds
will then shift to easterly and calming to about 10 kts by
Saturday afternoon. A much drier air mass will trickle in from the
north tonight and cover the districts on Saturday.
&&
.HYDROLOGY...
WPC has an marginal risk for excessive rainfall across our Florida
Panhandle and SE Alabama counties for today as storms may develop
and track over similar areas mentioned above this afternoon and
early evening. Generally speaking much of the region is expected
to see around 2-3 inches over the next 3 days, with locally
heavier amounts up to 4 inches possible. This will lead to a
potential localized flash flood threat if it falls quickly in
small stream and urbanized areas.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 71 89 71 85 65 / 30 20 10 80 40
Panama City 72 84 72 81 65 / 40 30 30 80 50
Dothan 71 88 70 79 60 / 30 50 80 80 20
Albany 71 90 70 81 61 / 40 50 70 80 10
Valdosta 70 91 70 85 65 / 10 20 30 80 40
Cross City 70 90 70 87 69 / 10 10 10 50 20
Apalachicola 72 83 72 82 68 / 30 20 20 50 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Johnstone
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...Johnstone
MARINE...Bunker
FIRE WEATHER...Johnstone
HYDROLOGY...BunkerSpecial Weather Statement
National Weather Service Tallahassee FL
131 PM CDT Mon May 3 2021
ALZ065-031915-
Coffee AL-
131 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE COUNTY UNTIL 215
PM CDT...
At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Opp, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Elba, Enterprise, Fort Rucker, New Brockton, Kinston, Perry Store,
Lucile, Ino, Turner Crossroads, Central City, Clintonville, Goodman,
Camp Alaflo Bsa, Basin, Enterprise Municipal A/P, Alberton, Richburg,
Rhoades, Cool Springs and Battens Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Alabama.
LAT...LON 3145 8579 3120 8579 3119 8599 3120 8599
3119 8602 3119 8611 3118 8612 3119 8612
3119 8619 3121 8620 3135 8620
TIME...MOT...LOC 1831Z 247DEG 17KT 3120 8620
42-DVDThe Ft Rucker radar (KEOX), 48 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
9 thunderstorm wind. Local standard time, as filed.
A tree was blown down onto County Road 533.
Trees and power lines were blown down onto County Roads 304 and 308.
Trees were blown down onto Holley Mill Road.
A power line was blown down onto Stuart Tarter Road.
Power lines were blown down.
A tree was blown down onto County Road 1.
A tree was blown down onto Highway 27.
Trees were blown down east of Dothan.
Trees were blown down in the Dothan area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950255, 950256, 950257, 950258, 950259, 950260, 950261, 950263, 950264.